Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 209, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 26, 2017, 6:49 PM CDT for Oldham County, Potter County, Randall County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2017, 6:49 PM CDT (23:49 UTC)
- Expired
- Jul 26, 2017, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oldham County, TX, Potter County, TX, Randall County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:00 PM CDT | TSTM WND GST 60 | 7 Ne Bushland, TX | |
| Jul 26, 7:26 PM CDT | TSTM WND GST 66 | 1 W Amarillo, TX | |
| Jul 26, 7:30 PM CDT | TSTM WND DMG | 1 W Amarillo, TX | FOUR TREES BLOWN DOWN AT THIS LOCATION IN DOWNTOWN AMARILLO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS54 KAMA 262349
SVRAMA
TXC359-375-381-270030-
/O.NEW.KAMA.SV.W.0209.170726T2349Z-170727T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
649 PM CDT WED JUL 26 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northwestern Randall County in the Panhandle of Texas...
Southeastern Oldham County in the Panhandle of Texas...
Southern Potter County in the Panhandle of Texas...
* Until 730 PM CDT
* At 648 PM CDT, a severe thunderstorm was located 4 miles east of
Bushland, or 9 miles west of Amarillo, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
* Locations impacted include...
Amarillo, Wildorado, Bushland and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3514 10217 3518 10217 3518 10225 3522 10232
3536 10221 3527 10170 3503 10197
TIME...MOT...LOC 2348Z 315DEG 7KT 3518 10198
HAIL...<.75IN
WIND...60MPH
$$
Ward1 follow-up statement
762
WWUS54 KAMA 270021
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
721 PM CDT WED JUL 26 2017
TXC359-375-381-270030-
/O.CON.KAMA.SV.W.0209.000000T0000Z-170727T0030Z/
Randall TX-Oldham TX-Potter TX-
721 PM CDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RANDALL...SOUTHEASTERN OLDHAM AND SOUTHERN POTTER
COUNTIES...
At 719 PM CDT, a severe thunderstorm was located 6 miles north of
Mescalero Park, or 7 miles southwest of Amarillo, and is moving
southeast at 5 mph.
HAZARD...65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Amarillo, Wildorado, Bushland and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3518 10222 3521 10225 3533 10219 3527 10170
3503 10197 3514 10217 3518 10217
TIME...MOT...LOC 0019Z 318DEG 3KT 3515 10194
HAIL...<.75IN
WIND...70MPH
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:03 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 4:03 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
403 PM CDT Wed Jul 26 2017
.DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.
Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.
The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.
Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 89 67 91 68 / 40 40 40 20 30
Beaver OK 73 86 68 89 68 / 40 50 40 40 40
Boise City OK 65 79 64 85 64 / 80 50 40 40 40
Borger TX 73 91 71 93 71 / 40 40 40 30 40
Boys Ranch TX 71 90 69 92 69 / 50 40 40 20 30
Canyon TX 69 90 68 92 68 / 30 40 40 20 20
Clarendon TX 71 93 69 92 70 / 20 40 30 20 30
Dalhart TX 70 85 66 89 66 / 70 40 40 30 30
Guymon OK 70 82 67 88 67 / 60 50 40 40 40
Hereford TX 70 91 68 93 67 / 40 40 40 20 20
Lipscomb TX 74 90 70 91 69 / 40 30 40 40 40
Pampa TX 70 90 68 91 68 / 40 40 40 30 40
Shamrock TX 73 95 71 92 71 / 30 40 30 30 40
Wellington TX 73 98 72 95 72 / 20 40 30 20 30
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 9 PM CDT this evening through Thursday
morning for the following zones: Dallam...Hartley.
OK...Flash Flood Watch from 9 PM CDT this evening through Thursday
morning for the following zones: Cimarron.
&&
98/7Hazardous weather outlook, Jul 26, 4:15 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 415 PM CDT Wed Jul 26 2017 OKZ001>003-TXZ001>020-270915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 415 PM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across portions of the Texas and Oklahoma Panhandles. A few storms maybe strong with gusty winds and small hail being a threat along with localized flooding. The western Oklahoma Panhandle and northwestern Texas Panhandles will have a higher potential for flash flooding, thus, a Flash Flood Watch has been issued for those areas through early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flash Flood Watch has been issued through early Thursday morning for the western Oklahoma Panhandle and northwestern Texas Panhandle for efficient rain producing storms lingering in those areas. Otherwise, there is a chance of thunderstorms everyday from Thursday through Tuesday. Some storms maybe strong with gusty winds and small hail possible. Localized heavy rainfall along with flooding and flash flooding will continue to be the main threat throughout this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 26, 5:10 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Amarillo TX 510 PM CDT WED JUL 26 2017 TXZ016-262245- Deaf Smith TX- 510 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY UNTIL 545 PM CDT... At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near Bootleg, or 12 miles north of Friona, moving east at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3489 10304 3496 10250 3475 10254 3475 10304 TIME...MOT...LOC 2209Z 281DEG 6KT 3482 10275 Ward
Special weather statement, Jul 26, 5:20 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Amarillo TX 520 PM CDT WED JUL 26 2017 TXZ011-012-262300- Potter TX-Oldham TX- 520 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND SOUTHWESTERN POTTER COUNTIES UNTIL 600 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Valley De Oro, or 17 miles northeast of Vega, moving east at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo and Valley De Oro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3530 10243 3548 10223 3541 10185 3518 10192 TIME...MOT...LOC 2220Z 281DEG 6KT 3536 10214 Ward
Local storm report, Jul 26, 5:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
07/26/2017 M64 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1700790
EASpecial weather statement, Jul 26, 5:55 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT WED JUL 26 2017
TXZ007-262330-
Moore TX-
555 PM CDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOORE COUNTY UNTIL 630
PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Four Way, or 8 miles south of Dumas, moving northeast at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3593 10187 3570 10170 3562 10194 3562 10197
3577 10208
TIME...MOT...LOC 2255Z 237DEG 6KT 3574 10195
BiedaLocal storm report, Jul 26, 5:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 NNE DARROUZETT 36.50N 100.31W
07/26/2017 E60 MPH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1700791
EASpecial weather statement, Jul 26, 6:16 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Amarillo TX 616 PM CDT WED JUL 26 2017 TXZ011-012-016-017-270000- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 616 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL... SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 700 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Bushland, or 13 miles west of Amarillo, moving southeast at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo, Wildorado and Bushland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3509 10231 3535 10227 3544 10200 3521 10183 TIME...MOT...LOC 2316Z 293DEG 5KT 3527 10205 Ward
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:24 PM CDT | Flash Flood Watch | AMA | Dallam, Hartley | 16 hr |
| Jul 26, 4:11 PM CDT | Special Weather Statement | AMA | Oldham | 34 min |
| Jul 26, 4:51 PM CDT | Special Weather Statement | AMA | Potter | 24 min |
| Jul 26, 5:03 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| Jul 26, 5:10 PM CDT | Special Weather Statement | AMA | Deaf Smith | 35 min |
| Jul 26, 5:20 PM CDT | Special Weather Statement | AMA | Potter | 40 min |
| Jul 26, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 21 min |
| Jul 26, 5:55 PM CDT | Special Weather Statement | AMA | Moore | 35 min |
| Jul 26, 6:16 PM CDT | Special Weather Statement | AMA | Potter | 44 min |
| Jul 26, 6:31 PM CDT | Areal Flood Advisory | AMA | Oldham, Potter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.